Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 48, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 1, 2009, 5:45 PM CDT for Jackson County, Alabama. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2009, 5:45 PM CDT (22:45 UTC)
- Expired
- May 1, 2009, 6:00 PM CDT
- In force
- 15 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 39 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:23 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS54 KHUN 012300
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 PM CDT FRI MAY 1 2009
ALC071-012309-
/O.CAN.KHUN.TO.W.0048.000000T0000Z-090501T2315Z/
JACKSON AL-
500 PM CDT FRI MAY 1 2009
...THE TORNADO WARNING FOR CENTRAL JACKSON COUNTY IS CANCELED...
WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT
PROMPTED THE TORNADO WARNING HAD WEAKENED. THEREFORE THE TORNADO
WARNING HAS BEEN CANCELED.
HEAVY RAIN...HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING WERE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
DEKALB AND SOUTHEASTERN JACKSON COUNTIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3463 8578 3460 8582 3462 8594 3474 8590
3471 8572
TIME...MOT...LOC 2259Z 286DEG 24KT 3466 8577
$$
COYNE1 follow-up statement
000
WFUS54 KHUN 012245
TORHUN
ALC071-012315-
/O.NEW.KHUN.TO.W.0048.090501T2245Z-090501T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
545 PM CDT FRI MAY 1 2009
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL JACKSON COUNTY IN NORTHEAST ALABAMA...
* UNTIL 615 PM CDT
* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
PISGAH...MOVING EAST AT 30 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
PISGAH.
ROSALIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3463 8578 3460 8582 3462 8594 3474 8590
3471 8572
TIME...MOT...LOC 2245Z 286DEG 24KT 3469 8587
$$
COYNEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 1, 4:02 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 1, 4:02 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 402 PM CDT FRI MAY 1 2009 .SYNOPSIS... CONVECTIVE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO TO PUSH EAST ACROSS SOUTHERN MIDDLE TENNESSEE THIS AFTERNOON. STRONG TO SEVERE STORMS HAVE ALSO DEVELOPED SOUTHWEST OF THIS COMPLEX IN THE MORE UNSTABLE AIR OVER NORTHWESTERN ALABAMA IN LAUDERDALE COUNTY. LARGE HAIL AND WINDS OVER 60 MPH WILL BE POSSIBLE WITH ANY SEVERE STORMS. VERY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS AS WELL. .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... FORECAST AREA WILL REMAIN VERY HUMID AND WARM THROUGHOUT THE SHORT TERM...WITH DEWPOINTS IN THE MID TO UPPER 60S IN MOST LOCATIONS. IMMEDIATE QUESTION IS WHEN WILL THE CURRENT CONVECTIVE COMPLEX WEAKEN OR MOVE OUT OF THE AREA. RUC IS THE ONLY MODEL THAT HAS REALLY PICKED UP ON THIS FEATURE WELL. DESPITE MODERATELY UNSTABLE CONDITIONS WEST OF INTERSTATE 65 IN NORTHERN ALABAMA...NOT SURE HOW FAR SOUTHWARD THIS CONVECTION WILL GET BEFORE WE LOSE THE DAYTIME HEATING AND CONVECTION DIMINISHES. RUC WEAKENS THINGS QUICKLY AFTER 00Z AND AND BY MIDNIGHT...HINTS THAT PRECIPITATION MAY BE OVER. HOWEVER WILL KEEP HIGH CHANCE NORTH OF TENNESSEE RIVER THROUGH 7 AM ON SATURDAY. STORMS SHOULD WEAKEN AS THEY PUSH INTO NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE. FEEL THE MAJORITY OF SEVERE WEATHER WILL REMAIN IN MORE UNSTABLE AIR WEST OF INTERSTATE 65 THROUGH 7 AM. HOWEVER...A FEW SEVERE STORMS CANNOT BE RULED OUT IN NORTHEASTERN ALABAMA OR SOUTHERN MIDDLE TENNESSEE. POPS HAVE BEEN RAISED THIS EVENING TO ACCOUNT FOR CURRENT CONVECTIVE ACTIVITY. MODELS DEPICT ANOTHER SHORTWAVE PUSHING THOUGH THE FORECAST AREA FROM WEST TO EAST DURING THE AFTERNOON HOURS ON SATURDAY. AT THIS POINT...COULD BE UNDER ANOTHER SVR WATCH SATURDAY AFTERNOON... HOWEVER BELIEVE MAJORITY OF STORMS WILL BE STRONG RATHER THAN SEVERE WITH HEAVY RAINFALL...FREQUENT LIGHTNING...AND DAMAGING WINDS POSSIBLE. THIS ACTIVITY SHOULD DIMINISH SATURDAY NIGHT. AGAIN MODELS DIFFER ON EXACT LOCATIONS OF HEAVIER RAINFALL... THEREFORE WILL KEEP HIGH CHANCE POPS EVERYWHERE EXCEPT IN SOUTHERN MIDDLE TENNESSEE (WHERE POPS ARE LIKELY). HEAVY RAINFALL...ESPECIALLY LAWRENCE COUNTY EASTWARD...WILL NEED TO BE MONITORED CLOSELY FOR FLASH FLOODING THIS AFTERNOON AND EVENING...SINCE BETWEEN 2 TO 3 INCHES OF RAINFALL ALREADY FELL IN THOSE LOCATIONS EARLIER TODAY. MODELS DRY THINGS OUT SUNDAY MORNING...BUT UNTIL THEN CANNOT RULE OUT ADDITIONAL MESOSCALE WAVES PUSHING ACROSS THE STALLED FRONT AND PRODUCING ADDITIONAL CONVECTIVE COMPLEXES OVER THE AREA. KEPT HIGH CHANCE POPS THROUGH SUNDAY TO REFLECT THIS. BY SUNDAY NIGHT...A STRONGER TROUGH AXIS BEGINS PUSHING EASTWARD FROM WESTERN ARKANSAS TOWARD THE FORECAST AREA. THIS SHOULD FINALLY KICK THE STALLED FRONTAL BOUNDARY TO THE EAST. THIS SHOULD PRODUCE A BRIEF BREAK FROM SHOWER AND THUNDERSTORM ACTIVITY SUNDAY EVENING...BEFORE ADDITIONAL DEVELOPMENT OCCURS AHEAD OF THE FRONT AS IT APPROACHES NORTHWESTERN ALABAMA SUNDAY AFTER MIDNIGHT. THIS WILL INCREASE LOW LEVEL SHEAR SUNDAY NIGHT INTO MONDAY. SINCE THE ATMOSPHERE WILL REMAIN MODERATELY UNSTABLE...STRONG TO SEVERE STORMS WILL BE POSSIBLE PARTICULARLY DURING THE DAY ON MONDAY. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES COULD DEVELOP WITH THIS FINAL ROUND OF STORMS. THE FRONT SHOULD PUSH SOUTHEAST INTO CENTRAL ALABAMA BY MONDAY NIGHT. HOWEVER...LONGER RANGE MODELS DIFFER...WITH THE ECMWF STALLING IT JUST SOUTH OR ON TOP OF THE FORECAST AREA. GFS40 PUSHES IT MUCH FURTHER SOUTH. AT THIS TIME HAVE KEPT CLOSE TO PREVIOUS THINKING IN THIS TIME FRAME...SINCE CONFIDENCE IS LOW. KEPT DEWPOINTS ON THE HIGH SIDE WITH AN EXPECTED SLOWER MOVEMENT OF THE FRONT. .LONG TERM...TUESDAY THROUGH FRIDAY NIGHT. REMAINDER OF THE EXTENDED MODELS ARE IN GOOD AGREEMENT PUSHING ANOTHER STRONGER TROUGH AXIS EAST OF THE ROCKIES. MODELS DIFFER ON PROGRESSION OF THIS FEATURE...WHICH WILL IMPACT THE AREA WITH HIGHER RAIN CHANCES OCCUR IN THE EXTENDED. AT THIS POINT DUE TO MODEL DIVERGENCE IN TIMING...HAVE JUST KEPT LOW CHANCE POP WEDNESDAY THROUGH WEDNESDAY NIGHT...AS BOTH MODELS INDICATE WAVES PUSHING THROUGH SOUTHWEST FLOW ACROSS AHEAD OF THIS FEATURE (WITH LITTLE PRECIPITATION). BOTH MODELS AGREE THAT THE MAIN FORCING WILL PUSH INTO THE AREA WITH THE TROUGH AXIS ON THURSDAY. AT THIS POINT HAVE INCREASED POPS TO 40 PERCENT TO ACCOUNT FOR THIS. THURSDAY NIGHT THROUGH FRIDAY MODELS STALL SURFACE FRONT ASSOCIATED WITH THIS TROUGH AXIS OVER NORTHERN GA. HAVE KEPT SMALL CHANCE OF SHOWERS AND THUNDERSTORMS DURING THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 65 82 66 80 65 / 60 50 50 50 40 SHOALS 66 81 66 80 66 / 70 50 60 50 50 CULLMAN 64 82 65 78 65 / 50 40 40 40 30 FAYETTEVILLE 64 78 66 78 64 / 70 60 60 60 40 ALBERTVILLE 64 82 65 80 65 / 40 50 40 40 30 FORT PAYNE 63 79 66 79 64 / 40 50 40 40 30 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 20
Hazardous weather outlook, May 1, 2:44 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HUNTSVILLE AL 244 PM CDT FRI MAY 1 2009 ALZ001>010-016-TNZ076-096-097-021000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 244 PM CDT FRI MAY 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE TENNESSEE VALLEY AREA THROUGH THE EVENING HOURS. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL. LOCALLY HEAVY RAIN AND GUSTY OUTFLOW WINDS ARE ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS. THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD...WITH THE BETTER CHANCES LOCATED OVER SOUTHERN TENNESSEE. SOME STORMS MAY BE STRONG IN NATURE WITH THE POTENTIAL FOR GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL. IN ADDITION...A FEW THUNDERSTORMS MAY APPROACH SEVERE THRESHOLDS EARLY NEXT WEEK AS AN EASTWARD MOVING COLD FRONT INTERACTS WITH PASSING UPPER LEVEL DISTURBANCES. THE PRIMARY THREAT WITH ANY SEVERE STORMS THAT DEVELOP LOOKS TO BE DAMAGING WIND GUSTS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED THIS AFTERNOON AND EVENING. AK/CA/DL
In the hours before
Special weather statement, May 1, 3:12 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 312 PM CDT FRI MAY 1 2009 ALZ005-006-TNZ076-096-012035- LIMESTONE-LINCOLN-MADISON-MOORE- 312 PM CDT FRI MAY 1 2009 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE... A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS EXTENDS FROM SOUTHWEST LAWRENCE TO EASTERN MARSHALL COUNTY...IN SOUTHERN MIDDLE TENNESSEE. THIS LINE OF STORMS IS MOVING EAST-SOUTHEAST AT AROUND 30 MPH AND WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL BEGIN TO IMPACT NORTHERN LIMESTONE...MADISON AND LINCOLN COUNTY BETWEEN 3:30 PM AND 4:30 PM. RESIDENTS SHOULD TAKE THE NECESSARY PRECAUTIONS NOW TO PREPARE FOR SEVERE WEATHER...AND STAY TUNED FOR ANY FORTHCOMING WARNINGS. NADLER
Special weather statement, May 1, 3:30 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 330 PM CDT FRI MAY 1 2009 ALZ001-012115- LAUDERDALE- 330 PM CDT FRI MAY 1 2009 ...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 415 PM CDT... AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ZIP CITY...OR 5 MILES NORTHEAST OF UNDERWOOD-PETERSVILLE...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. COYNE
Local storm report, May 1, 4:07 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
407 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL GREEN HILL 34.97N 87.51W
05/01/2009 E0.88 INCH LAUDERDALE AL TRAINED SPOTTER
&&
AMPLocal storm report, May 1, 4:13 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
413 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL GREEN HILL 34.97N 87.51W
05/01/2009 E1.00 INCH LAUDERDALE AL TRAINED SPOTTER
&&
AMPLocal storm report, May 1, 5:07 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
507 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND DMG GREEN HILL 34.97N 87.51W
05/01/2009 LAUDERDALE AL EMERGENCY MNGR
TREES KNOCKED DOWN ALONG COUNTY ROAD 364 NEAR GREEN HILL.
&&
AMPThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:03 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 42 min |
| May 1, 4:45 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone | 30 min |
| May 1, 11:47 AM CDT | Areal Flood Warning | HUN | Madison | 6 hr |
| May 1, 2:47 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 43 min |
| May 1, 3:42 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 48 min |
| May 1, 3:59 PM CDT | Tornado Warning | HUN | Lauderdale | 31 min |
| May 1, 4:11 PM CDT | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 8 hr |
| May 1, 4:13 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 32 min |
| May 1, 4:18 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 42 min |
| May 1, 4:20 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone | 40 min |
| May 1, 4:40 PM CDT | Tornado Warning | HUN | Lauderdale, Lawrence, Limestone | 17 min |
| May 1, 4:42 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 48 min |
| May 1, 4:53 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone, Morgan | 6 hr |
| May 1, 4:58 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 32 min |
| May 1, 5:18 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Marshall | 42 min |
| May 1, 5:31 PM CDT | Flash Flood Warning | HUN | Jackson, Madison, Marshall, Morgan | 6 hr |
| May 1, 5:35 PM CDT | Severe Thunderstorm Warning | HUN | Madison, Marshall, Morgan | 40 min |
| May 1, 5:57 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 48 min |
| May 1, 6:15 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall, Morgan | 45 min |
| May 1, 6:23 PM CDT | Flash Flood Warning | HUN | Cullman, DeKalb, Jackson, Marshall, Morgan | 6 hr |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.